Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 228, NWS Springfield, MO

August 10, 1998Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 10, 1998, 5:43 PM CDT for Howell County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1998, 5:43 PM CDT (22:43 UTC)
Expired
Aug 10, 1998, 10:45 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Howell County, MO

The radar

The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 102243
FFWSGF
MOC091-161-110345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 PM CDT MON AUG 10 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI
  PHELPS COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 1045 PM CDT

* AT 535 PM...DOPPLER RADAR INDICATED TWO FLASH FLOOD PRODUCING
  THUNDERSTORMS.  THE FIRST AREA IS A CLUSTER OF THUNDERSTORMS
  ACROSS PHELPS COUNTY.  RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE
  FALLEN SINCE 430 PM AND WITH ANOTHER 1 TO 2 INCHES EXPECTED...FLASH
  FLOODING IS LIKELY...ESPECIALLY IN ROLLA.

  A SLOW MOVING THUNDERSTORM COMPLEX OVER HOWELL COUNTY HAS PRODUCED
  1 AND ONE HALF INCHES OF RAIN SINCE 430 PM.  WITH HIGH QUANTITIES OF
  PRECIPITABLE WATER IN THE ATMOSPHERE....AND A NEARLY SATURATED
  GROUND FROM THIS WEEKENDS RAINFALL...FLASH FLOODING
  IS LIKELY.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

MMT/JDG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:05 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 10, 2:05 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT MON AUG 10 1998

1ST PD FCST CONCERNS...WHERE WL PCPN FALL/TEMPERATURES.

SHRA/TSRA FORMING OVR NE OK/SE KS ATTM DUE TO SFC LOW OVR NE OK.  A
TROF OF LOW PRESSURE ALSO CUTS THE STATE IN HALF FROM JLN TO JUST N
OF STL.

ETA LOOKS A LITTLE STRONG WITH VORT MAX OVR KS AND PCPN AMOUNTS. WL
LEAN TOWARDS WEAKER NGM. MODELS SHOWING GOOD VV AROUND 00Z THIS
AFTERNOON. LOOKS LIKE PCPN STARTING IN SE KS AND SPREAD OVR THE
REST OF THE AREA OVERNIGHT. WL GO WITH A 50 POP FOR ALL CWA AND FOR
ENTIRE 1ST PD. GARP TIME SECTIONS SHOWING PCPN ENDING AFTER
MIDNIGHT IN WRN ZONES WITH MOST OF PCPN OUT OF CWA BY NOON.

94Q SHOWS HEAVIEST RA OVR SE KS AND EXTREME SW MO BY TUESDAY MORNING.

TEMPERATURES WILL DEPEND ON CLOUD COVER...SO WL LEAN TOWARDS THE
WARMER FWC.

1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY)

SE KS/JLN...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  LOW AROUND 70.  LIGHT AND VARIABLE WIND.

SGF/AIZ...MOSTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  LOW IN THE MID TO UPPER 60S. LIGHT AND VARIABLE WIND.

UNO/VIH...PARTLY CLOUDY WITH A 50 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS.  LOW NEAR 70. LIGHT AND VARIABLE WIND.

SGF BB 067/085 066/087 066 07532
JLN BB 069/087 068/089 068 07532

SS

In the hours before

Special weather statement, Aug 10, 1:00 PM CDT, 4 hours 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON AUG 10 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS AN
UPPER LEVEL DISTURBANCE OVER KANSAS PUSHES INTO THE AREA. THE BEST
CHANCE OF PRECIPITATION WILL BE ALONG AND WEST OF A SPRINGFIELD TO
NEVADA LINE.

FOR THE OVERNIGHT HOURS...THE THUNDERSTORM ACTIVITY IS EXPECTED TO
SPREAD ACROSS THE AREA FROM WEST TO EAST. MOST STORMS ARE EXPECTED TO
STAY BELOW SEVERE LIMITS...HOWEVER A FEW STORMS COULD BRIEFLY BECOME
SEVERE WITH BRIEF HEAVY RAIN...GUSTY WINDS AND HAIL. RAINFALL AMOUNTS
OF 1 TO 2 INCHES IN AN HOUR WILL BE POSSIBLE IN STRONGER STORMS.

SPOTTER AND EMERGENCY MANAGER ACTIVATION IS NOT EXPECTED FOR THIS
AFTERNOON AND INTO TUESDAY MORNING.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:54 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark36 min
Aug 10, 5:23 PM CDTSevere Thunderstorm WarningSGFPhelps37 min
Aug 10, 5:29 PM CDTSevere Thunderstorm WarningSGFHowell51 min
Aug 10, 5:43 PM CDTFlash Flood WarningSGFPhelps5 hr
Aug 10, 5:58 PM CDTSevere Thunderstorm WarningSGFOregon47 min
Aug 10, 6:04 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps51 min
Aug 10, 6:44 PM CDTSevere Thunderstorm WarningSGFOregon51 min
Aug 10, 6:52 PM CDTFlash Flood WarningSGFOregon4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.